Alert archive / New York / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 89, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 15, 2018, 4:52 PM EDT for Hamilton County, Warren County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2018, 4:52 PM EDT (20:52 UTC)
- Expired
- Aug 15, 2018, 5:31 PM EDT
- In force
- 39 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hamilton County, NY, Warren County, NY
The radar
The Ft Drum radar (KTYX), 106 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
624
WUUS51 KALY 152052
SVRALY
NYC041-113-152145-
/O.NEW.KALY.SV.W.0089.180815T2052Z-180815T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
452 PM EDT WED AUG 15 2018
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Central Hamilton County in eastern New York...
Northwestern Warren County in east central New York...
* Until 545 PM EDT.
* At 451 PM EDT, a severe thunderstorm was located near Lewey Lake
Campground, or 7 miles northwest of Speculator, moving southeast at
15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Lewey Lake Campground around 510 PM EDT.
Speculator around 535 PM EDT.
Other locations impacted by this severe thunderstorm include Sled
Harbor, Bakers Mills, Sabael, Perkins Clearing, West Canada Lakes,
Edwards Hill and Christian Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4358 7463 4378 7453 4373 7397 4346 7408
TIME...MOT...LOC 2051Z 292DEG 14KT 4365 7451
HAIL...1.00IN
WIND...60MPH
$$
TAW2 follow-up statements
151
WWUS51 KALY 152114
SVSALY
Severe Weather Statement
National Weather Service Albany NY
514 PM EDT WED AUG 15 2018
NYC041-113-152145-
/O.CON.KALY.SV.W.0089.000000T0000Z-180815T2145Z/
Hamilton NY-Warren NY-
514 PM EDT WED AUG 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR CENTRAL HAMILTON AND WEST CENTRAL WARREN COUNTIES...
At 514 PM EDT, a severe thunderstorm was located over Lewey Lake
Campground, or over Speculator, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Hamilton and west central Warren Counties, including the
following locations... Perkins Clearing, Sled Harbor and West Canada
Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4364 7460 4365 7459 4363 7407 4346 7408
4358 7463
TIME...MOT...LOC 2114Z 292DEG 14KT 4362 7439
HAIL...1.00IN
WIND...60MPH
$$
TAW518
WWUS51 KALY 152131
SVSALY
Severe Weather Statement
National Weather Service Albany NY
531 PM EDT WED AUG 15 2018
NYC041-113-152141-
/O.CAN.KALY.SV.W.0089.000000T0000Z-180815T2145Z/
Hamilton NY-Warren NY-
531 PM EDT WED AUG 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HAMILTON AND WEST
CENTRAL WARREN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning has been
cancelled.
LAT...LON 4364 7460 4365 7459 4363 7407 4346 7408
4358 7463
TIME...MOT...LOC 2129Z 292DEG 14KT 4360 7430
$$
TAWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 4:01 PM EDT, 51 minutes earlier.
Area forecast discussion, Aug 15, 4:01 PM EDT, 51 minutes before
Area Forecast Discussion National Weather Service Albany NY 401 PM EDT Wed Aug 15 2018 .SYNOPSIS... A cold front will move across the Adirondacks and Lake George region late this afternoon into this evening, bringing another chance of showers and thunderstorms. Mainly dry weather is expected most of the day on Thursday with above normal temperatures, especially from the Hudson River Valley eastward. The next more widespread threat of showers and thunderstorms arrives Thursday night into Friday. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... As of 330 PM EDT... Convection continues to develop along and ahead of the cold front near the St Lawrence Valley. Per the SPC mesoscale window across the northeast, SBCAPES have risen to near 3k J/Kg and bulk shear at or just above 30kts with higher values just upstream. Per the HRRR, seems this uptick trend in convection should continue as low level convergence remains in place near the frontal zone and any lake induced boundaries from Lake Ontario. Per the HRRR and 3kmNAM it would seem the Dacks and Lake George region would be the most susceptible for convection which remains within the Marginal Risk by SPC SWODY1. Dewpoints remain elevated with 65-70F and lower 70s to the north of I90 as we did up those values in this afternoon forecast package and timed the PoPs/Wx per trends and the HRRR/3kmNAM. The convection should dissipate this evening with the loss of daytime heating as the convection and boundary approaches the I-90 corridor. Clouds should at least become partly cloudy for most of the region with some patchy fog and/or low stratus as we remain rather mild and muggy as dewpoints remain in the mid an upper 60s. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... Thursday, short wave ridge axis is expected to cross over the region from west to east as the frontal boundary slowly drifts southward across the region. Per the Bufkit profiles, seems a CAP will be in place in the mid layers to prevent much in the way of showers. However, later in the afternoon hours to the west of Albany, that aforementioned short wave ridge axis may be just far enough to the east to allow for the slight chance PoPs to be introduced. It will still be warm and humid as many 80s once again are expected with valley heat index values into the lower half of the 90s. Chances for showers will gradually increase Thursday night into early Friday, as a surface cyclone and associated upper level trough across the western and upper Great Lakes and Mississippi River Valley moves into the eastern Great Lakes overnight. Large scale ascent will be increasing, with the best chances for rainfall across areas north and west of Albany with the warm front. The end of this work week appears to unsettled and active. The upper trough is expected to remain positive tilted across the northeast corridor with moisture transport continuing through the day with Pwats climbing toward 2". Convection will become more widespread on Friday, as the surface cyclone tracks eastward across St Lawrence Valley. The degree of instability will be dependent on insolation as NCEP Model Suite points toward more cloud coverage with the ECMWF suggesting moisture discontinuity along and south of I90. The Storm Prediction Center (SPC) has much of our area in Marginal Risk for severe storms at this time. As no SWODY3 update is usually done with this forecast update, per the parameters of high Pwats and increase instability (especially Showalter values down below 0C), the lapse rates remain weak at or below 6 c/km . So locally heavy rainfall will be possible again as anomalies climb toward +2. Temperatures should be cooler given the clouds/showers around, but breaks of sunshine could allow for decent warming from around Albany southward with 80s for valley locations and 70s elsewhere. The cold front will be crossing the region Friday night where there is a likely probability for additional showers and thunderstorms. As Pwats remain elevated, still the threat for heavy rainfall and any training that may occur as BUFKIT MBE velocities remain at or below 10kts. WPC keeps the region within a slight risk for excessive rainfall. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... The long term period will feature seasonable warmth with rain and thunderstorm chances. To start the period, a cold front and upper level shortwave trough will be crossing through the area, resulting in lingering shower chances. These features should exit Saturday night, allowing for beautiful summer weather to prevail for the second half of the weekend and into the start of next week. A couple of dry and sunny summer days are on tap Sunday and Monday as surface and upper level ridging build into the region. Temperatures on both days will be seasonable, with highs around 80 degrees and lows in the upper 50s to low 60s. Rain and thunderstorm chances return Tuesday into Wednesday as a low pressure system approaches and moves across portions of the region. Temperatures will continue to be seasonable, albeit a bit more humid, as dew points climb back into the mid 60s for valley locations. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... Isolated to scattered is expected across the western/southern Adirondacks and Lake George region this afternoon into the early evening with the potential to impact KGFL. SO have mentioned VCTS at GFL, but all other TAF sites should remain dry/VFR. Some radiational fog may develop overnight tonight, especially at KGFL if they receive rainfall this afternoon. Outside of fog chances, VFR conditions should prevail through the forecast period. A westerly flow at 8 to 10 knots with some gusts in the teens will continue this afternoon/evening before lessening to 5 kts or less overnight. Outlook... Thursday: Moderate Operational Impact. Slight Chance of SHRA...TSRA. Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Friday: High Operational Impact. Likely SHRA...TSRA. Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Saturday: Moderate Operational Impact. Chance of SHRA. Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. Sunday Night: No Operational Impact. NO SIG WX. Monday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... The past 7 days of rainfall analysis shows portions of the Adirondacks remain drier than the rest of the region However, low level moisture in the term of dewpoints remains elevated as fire weather concerns remain low. Convection will be rather scattered across the Dacks into this evening to be followed by a mainly dry forecast through Thursday. The chances for wet weather increases into Thursday night and Friday. && .HYDROLOGY... Isolated to scattered showers and thunderstorms are expected into late this afternoon and evening across the Adirondacks and Lake George region. Then, more unsettled weather is expected Thursday night through Friday, as another low pressure system moves across the region. Showers and thunderstorms with locally heavy rainfall will be possible again Friday afternoon into Friday evening. WPC continues with a slight risk of excessive rainfall for Friday. Showers may linger into Saturday, before high pressure builds in with a dry stretch of weather expected for Sunday into early next week. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...BGM NEAR TERM...BGM SHORT TERM...BGM LONG TERM...JVM AVIATION...JVM FIRE WEATHER...BGM/JPV HYDROLOGY...BGM/JPV www.weather.gov/albany
Hazardous weather outlook, Aug 15, 4:13 PM EDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 413 PM EDT Wed Aug 15 2018 CTZ001-013-MAZ001-025-NYZ038>041-047>054-058>061-063>066-082>084- VTZ013>015-161100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Northern Saratoga-Schoharie-Western Schenectady-Eastern Schenectady- Southern Saratoga-Western Albany-Eastern Albany-Western Rensselaer- Eastern Rensselaer-Western Greene-Eastern Greene-Western Columbia- Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess- Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 413 PM EDT Wed Aug 15 2018 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, southern Vermont and south of the Adirondacks. .DAY ONE...Tonight. Widespread hazardous weather is low at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms Friday. More locally heavy rainfall is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-042-043-161100- Northern Herkimer-Hamilton-Northern Warren-Northern Washington- 413 PM EDT Wed Aug 15 2018 This Hazardous Weather Outlook is for the Adirondacks and Lake George area. .DAY ONE...Tonight. Isolated to scattered thunderstorms are expected into early this evening. There remains a marginal risk for thunderstorms to become severe with damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms Friday afternoon through Friday evening. More locally heavy rainfall is possible. .SPOTTER INFORMATION STATEMENT... Spotters are asked to relay and severe weather reports to the National Weather Service. www.weather.gov/albany
In the hours before
Special weather statement, Aug 15, 2:45 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Albany NY
245 PM EDT WED AUG 15 2018
NYZ032-151930-
Northern Herkimer-
245 PM EDT WED AUG 15 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HERKIMER COUNTY...
At 245 PM EDT, a strong thunderstorm was located 9 miles south of
Star Lake, or 21 miles north of Old Forge, moving southeast at 20
mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will remain over mainly rural areas of northern Northern
Herkimer County, including the following locations... Little Rapids,
Beaver River, Brandreth, Lyon Lake, Woods Lake and Keepawa.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4405 7506 4407 7488 4406 7485 4385 7482
4378 7488 4395 7515 4403 7516 4407 7512
TIME...MOT...LOC 1845Z 302DEG 16KT 4402 7505
BGMSpecial weather statement, Aug 15, 3:18 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Albany NY
318 PM EDT WED AUG 15 2018
NYZ032-033-152000-
Northern Herkimer-Hamilton-
318 PM EDT WED AUG 15 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HAMILTON AND NORTH
CENTRAL HERKIMER COUNTIES...
At 317 PM EDT, a strong thunderstorm was located 12 miles north of
Big Moose, or 20 miles north of Old Forge, moving east at 30 mph.
Winds of around 40 mph and pea size hail are possible with this
storm.
This storm will be near...
Forked Lake Public Campground around 350 PM EDT.
Lake Eaton Campground around 355 PM EDT.
Blue Mountain Lake and Lake Durant Campground around 400 PM EDT.
Other locations impacted by this storm include Hasbroucks, Nehasane,
Eagle Nest, Little Rapids, Quaker Beach, Deerland, Sabattis, Partlow,
Robinwood and Keepawa.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Rainfall amounts may reach a half an inch an hour from this
thunderstorm.
LAT...LON 4407 7430 4382 7438 4392 7497 4406 7493
4409 7467
TIME...MOT...LOC 1917Z 279DEG 27KT 4400 7485
TAWSpecial weather statement, Aug 15, 3:38 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Albany NY
338 PM EDT WED AUG 15 2018
NYZ032-033-152015-
Northern Herkimer-Hamilton-
338 PM EDT WED AUG 15 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HAMILTON AND
NORTHEASTERN HERKIMER COUNTIES...
At 338 PM EDT, a strong thunderstorm was located 7 miles northeast of
Big Moose, or 15 miles northeast of Old Forge, moving east at 30 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
This storm will be near...
Brown Tract Pond Campground around 350 PM EDT.
Raquette Lake around 355 PM EDT.
Golden Beach Campground around 400 PM EDT.
Forked Lake Public Campground around 405 PM EDT.
Blue Mountain Lake and Lake Durant Campground around 415 PM EDT.
Other locations impacted by this storm include Hasbroucks, Russian
Lake, Eagle Nest, Little Rapids, Quaker Beach, Deerland, Sabael,
Partlow, Sagamore and Keepawa.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4396 7428 4392 7434 4381 7421 4369 7424
4382 7493 4399 7488
TIME...MOT...LOC 1938Z 279DEG 27KT 4390 7481
TAWSpecial weather statement, Aug 15, 4:21 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Albany NY
421 PM EDT WED AUG 15 2018
NYZ033-152045-
Hamilton-
421 PM EDT WED AUG 15 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HAMILTON COUNTY...
At 420 PM EDT, a strong thunderstorm was located over Raquette Lake,
or 17 miles east of Old Forge, moving east at 30 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
This storm will be near...
Golden Beach Campground around 425 PM EDT.
Blue Mountain Lake around 440 PM EDT.
Indian Lake and Lake Durant Campground around 445 PM EDT.
Other locations impacted by this storm include Hasbroucks, Eagle
Nest, Sabael, Sagamore, Woods, Quaker Beach, Sagamore Lake and Kamp
Kill Kare.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4388 7428 4381 7422 4382 7419 4361 7424
4372 7477 4390 7473
TIME...MOT...LOC 2020Z 279DEG 27KT 4380 7465
TAWSpecial weather statement, Aug 15, 4:40 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Albany NY
440 PM EDT WED AUG 15 2018
NYZ033-042-152115-
Hamilton-Northern Warren-
440 PM EDT WED AUG 15 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HAMILTON AND
NORTHWESTERN WARREN COUNTIES...
At 440 PM EDT, a strong thunderstorm was located 7 miles northwest of
Lewey Lake Campground, or 11 miles northwest of Speculator, moving
east at 30 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
This storm will be near...
Lewey Lake Campground around 455 PM EDT.
Indian Lake around 505 PM EDT.
Other locations impacted by this storm include Christian Hill, Kamp
Kill Kare and Sabael.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4380 7407 4380 7405 4379 7405 4378 7404
4377 7406 4375 7406 4374 7405 4351 7411
4363 7464 4384 7458
TIME...MOT...LOC 2040Z 279DEG 27KT 4371 7452
TAWThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 4:10 AM EDT | Special Weather Statement | ALY | Hamilton | 35 min |
| Aug 15, 2:45 PM EDT | Special Weather Statement | ALY | Lewis | 45 min |
| Aug 15, 3:18 PM EDT | Special Weather Statement | ALY | Hamilton | 42 min |
| Aug 15, 3:38 PM EDT | Special Weather Statement | ALY | Hamilton | 37 min |
| Aug 15, 4:21 PM EDT | Special Weather Statement | ALY | Hamilton | 24 min |
| Aug 15, 4:40 PM EDT | Special Weather Statement | ALY | Hamilton | 35 min |
| Aug 15, 5:50 PM EDT | Special Weather Statement | ALY | Fulton | 25 min |
| Aug 15, 7:18 PM EDT | Special Weather Statement | ALY | Hamilton | 27 min |
Nearby
Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.